Valproic acid-induced encephalopathy

Nanau RM, Neuman MG. Adverse drug reactions induced by valproic acid. Clin
Biochem. 2013 Oct;46(15):1323-38.

Valproic acid is a widely-used first-generation antiepileptic drug, prescribed predominantly in epilepsy and psychiatric disorders. VPA has good efficacy and pharmacoeconomic profiles, as well as a relatively favorable safety profile. However, adverse drug reactions have been reported in relation with valproic acid use, either as monotherapy or polytherapy with other antiepileptic drugs or antipsychotic drugs. This systematic review discusses valproic acid adverse drug reactions, in terms of hepatotoxicity, mitochondrial toxicity, hyperammonemic encephalopathy, hypersensitivity syndrome reactions, neurological toxicity, metabolic and endocrine adverse events, and teratogenicity.

Full-text for Emory users.

Lewis C, Deshpande A, Tesar GE, Dale R. Valproate-induced hyperammonemic encephalopathy: a brief review. Curr Med Res Opin. 2012 Jun;28(6):1039-42.

BACKGROUND: This brief review presents a comprehensive evaluation of valproate-induced encephalopathy (VHE) and also discusses potential mechanisms of the condition.

SCOPE: Sodium valproate (VPA) is an effective antiepileptic drug used in neurology as well as in psychiatry, in adults and children. VHE requires early diagnosis and management. Focused research efforts in understanding the condition will help decrease its incidence. Delay in recognition of VHE can result in the development of potentially life-threatening complications.

FINDINGS: Management options are described. Since VPA frequently causes a modest rise in plasma ammonia levels which is asymptomatic, it is important to recognize the symptoms of VHE promptly and to correlate them with the plasma ammonia levels.

CONCLUSIONS: Although there are several case reports on VHE, this review is a comprehensive evaluation of its causes and potential mechanisms. Rapid diagnosis and management will help in reducing VHE-related morbidity.

Children’s and Emory users, request article from Emily Lawson. 

Chopra A, Kolla BP, Mansukhani MP, Netzel P, Frye MA. Valproate-induced
hyperammonemic encephalopathy: an update on risk factors, clinical correlates and
management. Gen Hosp Psychiatry. 2012 May-Jun;34(3):290-8.

Clinicians should consider VHE in patients taking VPA who present with lethargy, gastrointestinal symptoms, confusion and decreased levels of drowsiness. VPA discontinuation is currently the mainstay of treatment for VHE, although more research is warranted to delineate the underlying risk factors for VHE and consolidate treatment modalities for this potentially life-threatening drug adverse effect.

Full-text for Children’s and Emory users.

Chou HF, Yang RC, Chen CY, Jong YJ. Valproate-induced hyperammonemic
encephalopathy. Pediatr Neonatol. 2008 Oct;49(5):201-4.

Valproate-induced hyperammonemic encephalopathy is an unusual but serious complication that can occur in people with normal liver-associated enzyme levels, and despite normal therapeutic doses and serum levels of valproate. Here, we describe an adolescent girl suffering from absence seizures, who complained of progressive dizziness and general malaise several days after restarting valproate. She developed vomiting and decreased consciousness after 3 weeks of valproate use. She had a serum ammonia level five times higher than the upper normal limit, normal liver-associated enzymes, and a supra-therapeutic valproate level. Electroencephalography (EEG) showed continuous generalized slowing. Tandem mass spectrometry analysis revealed carnitine deficiency. Her consciousness improved after emergent hemodialysis. Her ammonia level and EEG also became normal. Possible mechanisms, risk factors and treatments of valproate-induced hyperammonemic encephalopathy are described. Physicians should consider this possibility when consciousness disturbance occurs in patients treated with valproate.

Full-text for Children’s and Emory users.

More PubMed results on valproate-induced hyperammonemic encephalopathy.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s